Advise on what to do next

Hi, please can someone help me, I am at a bit of a loss on what to do next. In April, I was diagnosed with hypothyroidism. I was put on 50mcg levothyroxine, and later it was increased to 100mcg, now they are saying that I am at the right level and to stay on that dose. My test results are: Free T4 18.9 pmo/l 12 - 22, TSH 0.83 mIU/L 03 - 5.0. If I am on the correct dose, why do I feel worse on 100mcg? I am constantly tired, my head is a fog and I can't concentrate, my hair is falling out, and I have eczema that won't clear up. I can sleep for ten hours and still wake up and feel like I haven't slept at all. I have forced my doctor to give me some further blood tests, I am a little low on vit D, so I am taking vitamins for that. The latest test I had was a full check on my blood, to check on inflamation, and those have come back normal.

I am at a loss as to what to ask for next, my Dr just keeps wanting to get me back on sertraline, but I worry that will mask the real issue, I am anxious because I am tired and not able to think clearly, if the tiredness is resolved then everything else I hope, will go back to how it should be, allowing me to be me again.

Does anyone have any advise, how do I get referred to a specialist? BEcause I keep getting stonewalled when I suggest that :0(

12 Replies

  • Sorry to hear of your struggle Soule. My vote is that your Free T3 is likely too low and you would benefit from something like Armour or addition T3 replacement with your levo. I'm new but I've been reading here a lot and this looks like a great board with knowledgeable people who can likely tell you more about the details like dosages and how on earth to get your doctor to prescribe these things (always the kicker!).

  • Welcome to the forum. You really need to get a FT3 reading. The results you have posted look good but if your FT3 reading is low it will indicate that you either have a conversation problem or it is not getting into the cells. You can may be improve that by taking supplements as things like selenium and zinc need to be optimal to assist but you really need to ask for the FT3 result.

  • Hello , my name is Janette.i have been diagnosed with hyperthyroid for about 17 years! It is difficult to get GPs to listen, but you must keep going, it took me nearly 7 years before I eventually saw a locum at my DRs surgery, it was he who suggested I should have a scan of my neck and then forward to a consultant , from there, I had a goitre and so I was forwarded to a constant! But from that point I was looked at every 6 months and my thyroxine started at 25mcg too 100mcg!but after a long time- maybe two years, I complained about chocking and unable to lay on my front in bed and a tightness at the dip of the neck where my thyroid was! I was told that goitres can feel like that but I wil send you for a scan using radio active dye that only the thyroid takes up, so by now I think I was at least 3/4 years into the thyroid sarga! that test came back and I had a multi nodual goiter! So two years went by and my thyroxine is now 125mc! I was at the consultant app when I said the tightness was increasing and in my opinion things are no better! I was told j could have my goiter out! But it's a nasty op and j would not recommend it! But I said my sleeping was a disaster! So I was operated on in 2007!january! I was told the operation was a complete success ! 6 week check and u have two consultants in the room and u was told I had papillary thyroid cancer and Hashimitos!!!!all the wrong things to get papillary carcinoma ! So 7 years after that apointment and kicking the usual trends !!!I'm on 275mcg for total suppression and I see my specialist of thyroid cancer once a year and have tests every years for all the usual thyroid tests but with thyroglobulin and total suppression of TSH! so my warning is! dont give up and always follow your own feelings, papillary carcinoma with a multi nodual goiter and hashimotos is very rare! But I had that!so keep going and use for real and supported by gp's for information ! Be aware always! I hope my story give you and other the message - that we are all different and we maybe fall into these pre set boxes that they know and love all the time, if j hadn't pursued tge symptoms

  • You can demand to see a specialist , under the patients charter it is your right ( i think ) . Anyway that is what i did. Go in armed with any information that you have & a full list of your symptoms. My Dr Didn't like it but i was at my wits end to get some help. Take someone with you to talk for you if it helps & you're not feeling up to it if you're too symptomatic. It took about 2 months for the apt to come through. You may not be happy after your specialist apt , mine was yesterday & i left having not been listened to BUT a full set of tests has been done that my GP refused. Hope that helps.

  • HI I would ask for a Free T3 test or pay on line with Blue Horizon. Often the T3 is the problem and then you need T4 ( levo) and T3.


  • Soule I agree with what is being said by others here that the problem may be low T3 and you definitely need to get an FT3 test.

    I had the experience of feeling ill when left for years on a low dose of Levo,but when it was finally raised not solving problems .My GP was not knowledgeable about T3 and finally sent me to an Endo who ordered FT3 testing and then prescribed T3 for me.

    It is important for you to know whether you are converting the T4 into T3 in order for it to be distributed to all the cells throughout your body,which are responsible for maintaining your metabolism and good health.T4 only is not always the answer for everyone.

    Others here will probably advise about vitamins which need testing too.

    Good Luck and I hope you get sorted soon.

  • Make sure you get your ferritin levels checked, and B12. Low ferritin can interfere with the way your body uses the T4 you are taking. Sorry you are feeling so rough, and I hope you find the answer soon. Read up on this forum and try a few things and see what helps you.

  • has your ferritin been tested ?

    because it sounds to me like you cant convert the levothyroxine into the t3 your cells are screaming for

    ferritin must be over 70

    if its not then you will need iron plus atleast 500mg vit C

    and only take T3 instead of levo for several months

  • I have been on Levothyroxine for nearly twenty years, my TSH level never stayed stable, and if my TSH is less that one I get insomnia and if it is more than three I sleep ten hours a day. I was on 150 micrograms and it was two much for me and then I went back to 125 and that was too low for me and even when I started to take 137.5, after 6 months on this I was unable to sleep, now I am taking 125 one day and 137.5 another day and I have a blood test tomorrow. It seems that, for some people, it never settle down to one dose, and unfortunately I am one of them. It also seems the normal range changes from one country to another.

  • Soule, you can order a private FT3 Test from Blue Horizon or Genova via

    and if you want other tests too, Blue Horizon have a discount during November.

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • If you email and ask for a copy of a Pulse Online article which states that some of us need a suppressed TSH or the addition of T3 and discuss this (question 6) with your GP.

  • Have you had your vitamin b12 tested too? And if you have was it less than 250 (normal range being around 180-900)? People with thyroid disorders can struggle to absorb this vitamin so it may be worth checking that your b12 is at a good level, it doesn't matter what ranges the GP gives, anything <250 usually indicates that there could be something wrong.

    Hope you get some answers soon :)

You may also like...